2
$\begingroup$

I have a question about a particular commutator estimate as it occurs in the study of Fokker-Planck equations with low regularity data, see e.g. [1,2].

Denote by $\rho_\varepsilon$ some usual regularizing kernel (mollifier) family and let $1 < r < 2$ be given and fixed. We have functions $$\sigma \in W^{1,\infty}_{loc}(\mathbb{R}^N)^{N \times K} \quad\text{and}\quad p \in L^\infty(0,T;L^r(\mathbb{R}^N)) \quad \text{with} \quad \sigma^\top \nabla p \in L^2(0,T;L^r(\mathbb{R}^N))$$ at hand. (No info on $\nabla p$ itself.) Let $p_\varepsilon := \rho_\varepsilon \star p$ be the regularized $p$.

Define the mollification-commutator $[\rho_\varepsilon,D](f) := \rho_\varepsilon \star (Df) - D(\rho_\varepsilon \star f)$ for some function $f$ and a differential operator $D$. Let $\gamma \in C^2(\mathbb{R})$ with bounded first and second derivative and let $\varphi$ be a test function on $[0,T) \times \mathbb{R}^N$.

Main problem: I want to show that $$\int_0^T\int_{\mathbb{R}^N} \varphi \, \gamma'(p_\varepsilon) \, r_\varepsilon \longrightarrow 0 \quad \text{as}~\varepsilon \to 0,\tag{1}$$ where $$r_\varepsilon := \rho_\varepsilon \star \partial_i(\sigma_{ik}\sigma_{jk}\partial_j p) - \partial_i(\sigma_{ik}\sigma_{jk}\partial_j p_\varepsilon) = \partial_i \bigl([\rho_\varepsilon,\sigma_{ik}\sigma_{jk}\partial_j](p)\bigr). $$

In [1,2] the case $r=2$ is considered where this indeed works out. They rewrite $r_\varepsilon$ further into \begin{align*}r_\varepsilon &= \partial_i \bigl(\sigma_{ik}[\rho_\varepsilon,\sigma_{jk}\partial_j](p)\bigr) + [\rho_\varepsilon,\partial_i\sigma_{ik}](\sigma_{jk}\partial_j p) + [\rho_\varepsilon,\sigma_{ik}\partial_i](\sigma_{jk}\partial_j p) \\ &:= \partial_i (\sigma_{ik}R_\varepsilon) + S_\varepsilon + T_\varepsilon.\end{align*}

These commutators are then shown to converge to zero suitably by the commutator lemma (see below) which transfers to (1) by dominated convergence. However I am unable to derive suitable convergence for the term with a derivative on the commutator $\partial_i (\sigma_{ik}R_\varepsilon)$ in my setting. One needs to integrate by parts for this term in (1), resulting in the critical term $$\int_0^T \int_{\mathbb{R}^N} \varphi \, \gamma''(p_\varepsilon) \, \sigma^\top \nabla p_\varepsilon \cdot R_\varepsilon$$ where $\sigma^\top \nabla p_\varepsilon$ is bounded in $L^r(\mathbb{R}^N)$, but also $R_\varepsilon \to 0$ only in $L^r_{loc}(\mathbb{R}^N)$. So this works exactly for $r=2$.

The idea: I had suspected (hoped) that with a second derivative on $\sigma$ one could show that $\partial_i R_\varepsilon \to 0$ in $L^1_{loc}(\mathbb{R}^N)$ directly; that would give a positive proof for (1). (Ignoring temporal integrability for the moment.) From calculating the derivative, a commutator of the form $[\rho_\varepsilon, \sigma_{jk}\partial_i\partial_j](p)$ becomes the object of interest. However the proof of the commutator lemma seems to use a quite nice cancellation property which seems to work only for the first order cases, so I did not manage to prove convergence to zero of this term. (At least not without the assumption that $\nabla p$ is integrable, then it is easy from the commutator lemma as below.) Hence a second, more specific question:

Subproblem: In the situation described, does the modified commutator estimate $$[\rho_\varepsilon, \sigma_{jk}\partial_i\partial_j](p) \to 0 \quad\text{in}~L^1_{loc}(\mathbb{R}^N)$$ hold true?

I am willing to assume more or less any regularity on $\sigma$. As hinted above, I would like to avoid $\sigma\sigma^\top$ being uniformly positive definite as an assumption. (In this case, $\nabla p \in L^{r}(\mathbb{R}^N)$ and the "second order" commutator estimate is good.)

The motivation is to consider an inhomogeneous Fokker-Planck equation with data comparable to the cited works [1,2]. Any hints would be welcome.


Lemma (Commutator lemma, [3, Lemma II.1]). Let $1/\beta = 1/\alpha + 1/s$ and

  • $g \in L^{\alpha}_{loc}(\mathbb{R}^N)$ and $f_1 \in L^s_{loc}(\mathbb{R}^N)$, and
  • $c \in W^{1,\alpha}_{loc}(\mathbb{R}^N)$ and $f_2 \in L^s_{loc}(\mathbb{R}^N)$.
    Then $$[\rho_\varepsilon,g](f_1) \to 0 \quad \text{and} \quad [\rho_\varepsilon,c \partial_i](f_2) \to 0, \quad\text{each in}~L^\beta_{loc}(\mathbb{R}^N).$$

[1] Le Bris, C.; Lions, P.-L., Existence and uniqueness of solutions to Fokker-Planck type equations with irregular coefficients, Commun. Partial Differ. Equations 33, No. 7, 1272-1317 (2008). ZBL1157.35301.

[2] Luo, De Jun, Fokker-Planck type equations with Sobolev diffusion coefficients and BV drift coefficients, Acta Math. Sin., Engl. Ser. 29, No. 2, 303-314 (2013). ZBL1318.35130.

[3] DiPerna, R. J.; Lions, P. L., Ordinary differential equations, transport theory and Sobolev spaces, Invent. Math. 98, No. 3, 511-547 (1989). ZBL0696.34049.

$\endgroup$

0

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service and acknowledge you have read our privacy policy.

Browse other questions tagged or ask your own question.